Colorado, 2012Avalanche in Colorado, March 25, 2012
March 25, 2012 · NWS GJT · 1 event in 1 county or zone
Relatively warm temperatures that reached to near 40 degrees above the snowline resulted in the snowpack becoming unstable which set off some wet-loose slides.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Relatively warm temperatures that reached to near 40 degrees above the snowline resulted in the snowpack becoming unstable which set off some wet-loose slides.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 25, 10:20 AM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Mar 25, 10:20 AM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1120 AM MDT SUN MAR 25 2012
.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
ISSUED AT 333 AM MDT SUN MAR 25 2012
UPPER RIDGE HAS EXPANDED ACROSS THE CENTRAL CONUS AS THE UPPER LOW
OVER THE MISSISSIPPI VALLEY LAST NIGHT HAS RELOCATED INTO THE
TENNESSEE VALLEY. OUT WEST THE MAIN CIRCULATION IN THE TROF HAS
MOVED SOUTH TO NEAR THE CENTRAL CALIFORNIA COAST AND ALLOWED WINDS
OVER THE GREAT BASIN TO BACK MORE TO THE SOUTH. MOISTURE CONTINUES
TO BE DRAWN NORTHWARD THROUGH THIS FLOW IN THE FORM OF A HIGH
VEIL OF CIRRUS...WITH LOTS OF DRY AIR REMAINING IN THE LOWER
LAYERS OF THE ATMOSPHERE PER 00Z GJT RAOB. GOES DERIVED AND WATER
VAPOR IMAGERY ALSO SHOW A SECONDARY PUSH OF SUB-TROPICAL MOISTURE
MOVING NORTHWARD OUT OF CENTRAL MEXICO TOWARD THE SOUTHERN ARIZONA
AND NEW MEXICO BORDER.
THE FEATURE STORY FOR TODAY WILL CONTINUE TO BE THE VERY WARM
TEMPERATURES WITH MANY PLACES IN LINE FOR NEW RECORDS...SUCH AS GJT
WHERE ANY READING OVER 75 WILL MAKE THE BOOKS. VERY LOW AFTERNOON
RELATIVE HUMIDITY LEVELS ARE ALSO ANTICIPATED ALONG WITH
OCCASIONAL GUSTY WINDS AS THE ATMOSPHERE MIXES UP TO OR PAST THE
500MB LEVEL. THIS WILL LEAD TO ELEVATED FIRE CONCERNS OVER THE
SNOW FREE AREAS OF THE CWA TODAY. RH PROGS CONTINUE TO INDICATE
THE THICKER CLOUD COVER RUNNING FROM SOUTHWEST UTAH INTO NORTHWEST
COLORADO WHICH MAY HAVE SOME AFFECT OF KEEPING THE WINDS GUSTS
DOWN AND SLIGHTLY COOLER HIGHS...BUT MOST AREAS WILL SEE SUNSHINE
FILTER THROUGH THE HIGH CLOUDS. THE OTHER TAP OF MOISTURE TO THE
SOUTH WILL ALSO BE PUSHING INTO THE SOUTHERN MOUNTAINS LATE IN THE
DAY AND SOME CONVECTIVE CLOUDS WILL BE POSSIBLE. TRANSPORT
VECTORS SHOW THE BULK OF THIS MOISTURE BEING FORCED ALONG THE
SOUTHERN SPINE OF MOUNTAINS THEN OFF TO THE EAST AS THE WESTERN
SYSTEM BEGINS A QUICKENING ADVANCE ACROSS THE WESTERN GREAT BASIN.
THERE STILL MAY BE A FEW ISOLATED SHOWERS OVER THE WOLF CREEK PASS
AREA...BUT NOT SURE LIFT WILL BE ENOUGH TO OVERCOME DRY LOW LAYERS
BEFORE MOISTURE MOVES AWAY. WITH THE CLOUD COVER AND INCREASING
GRADIENT AHEAD OF THE APPROACHING STORM...LOWS SHOULD BE FAIRLY
MILD ONCE AGAIN OVERNIGHT AND WILL STAY MORE TOWARDS PERSISTENCE
THAN GUIDANCE.
THE NEXT SYSTEM WILL BE MAKING GOOD PROGRESS ACROSS WESTERN UTAH
TOWARD SUNRISE WITH LARGE SCALE ASCENT INCREASING OVER OUR WESTERN
CWA. VIRGA...THEN SHOWERS SHOULD SPREAD WEST TO EAST ACROSS THE
HIGHER TERRAIN AS THE TOP DOWN SATURATION INCREASES WITH THE LIFT.
THE COLD FRONT WILL THEN BLAST THROUGH THE CWA DURING THE MID TO
LATE MORNING HOURS DRIVEN BY THE JET ROUNDING THE BASE OF THE
TROF. THE FORCING FROM THE FRONT AND THEN ARRIVAL OF MUCH COLDER
AIR ALOFT SHOULD PRODUCE AT LEAST ISOLATED THUNDERSTORMS ACROSS
THE NORTHERN CWA. PRESSURE GRADIENTS AND COLD AIR ADVECTION ALSO
LOOKS TO DRIVE FAIRLY STRONG WINDS THROUGH THE CWA AND GUIDANCE
SUGGESTING WIND ADVISORIES MAY BE NECESSARY. THESE GRADIENT WINDS
COMBINED WITH FAST MOVING STORMS MAY LEAD TO ISOLATED WIND GUSTS
OVER 55 MPH THOUGH OVERALL SOUNDING CHARACTERISTICS DO NOT SEEM
FAVORABLE FOR ORGANIZED SEVERE STORMS ATTM. SUBSIDENCE AND THE
LACK OF DAYTIME HEATING WILL QUICKLY END THE PRECIPITATION
TOMORROW EVENING AND LOWS WILL RETURN TO MORE LATE MARCH READINGS.
.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 333 AM MDT SUN MAR 25 2012
MILD PERIOD IN STORE WITH MAINLY DRY SOUTHWEST FLOW OVER THE
REGION AS PACIFIC ENERGY STAYS WELL NORTH OF THE FORECAST AREA. AN
ISOLATED SHOWER OR TWO POSSIBLE TUESDAY AFTERNOON AND AGAIN
THURSDAY AS A FEW WEAK WAVES BRUSH THE NORTHERN ZONES...OTHERWISE
MAIN IMPACT ON OUR AREA WILL BE A SLIGHT UPTICK IN WINDS.
TEMPERATURES START OFF THE PERIOD CLOSE TO SEASONAL NORMS...BUT
WILL QUICKLY JUMP BACK UP A GOOD 10 TO 15 DEGREES ABOVE NORMAL BY
WEDNESDAY AND REMAIN THERE THROUGH SATURDAY. COOLER CONDITIONS
FOR EARLY NEXT WEEK ADVERTISED BY THE GFS HAVE BEEN COUNTERED BY
CONTINUED WARM CONDITIONS UNDER RIDGING IN THE NEW ECMWF. SO
CONFIDENCE BEYOND THIS PERIOD IS MARGINAL AT BEST.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1116 AM MDT SUN MAR 25 2012
LIGHT TO MODERATE MECHANICAL TURBULENCE CAN BE EXPECTED TODAY WITH
OCCASIONAL G25KTS AT DESERT AIRFIELDS EXPECTED FROM 18Z TODAY
THROUGH 01Z THIS EVENING. STRONGER MECHANICAL TURBULENCE WILL
DEVELOP AFTER 14Z MONDAY MORNING WITH SOUTHWEST SURFACE WINDS
AND G25-35KTS AT NORTHERN AIRFIELDS BECOMING COMMON.
&&
.FIRE WEATHER...
ISSUED AT 333 AM MDT SUN MAR 25 2012
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY ACROSS THE
LOWER VALLEYS OF WEST CENTRAL AND SOUTHWEST COLORADO...AND
POSSIBLY APPROACH THE THRESHOLDS OVER NORTHWEST COLORADO. THE
WESTERN TROF WILL BE MOVING ONSHORE TODAY WHICH WILL BEGIN TO
BREAK DOWN THE WESTERN PORTION OF THE RIDGE OVER OUR CWA. VERY
WARM TEMPERATURES AGAIN EXPECTED TODAY DUE IN PART TO VERY DRY LOW
LAYER OF THE ATMOSPHERE. RELATIVE HUMIDITIES ARE EXPECTED TO REACH
BELOW 15 PERCENT DURING THE AFTERNOON AS WINDS BEGIN TO INCREASE
DUE TO DEEPER MIXING. CONFIDENCE NOT AS HIGH OVER NORTHEAST UTAH
AND NORTHWEST COLORADO WHERE THICKER CLOUD COVER MAY PREVENT SOME
OF THE GUSTINESS. THIS WILL BE MONITORED CLOSELY AS SOME GUIDANCE
AND BUFKIT SOUNDINGS SUGGEST MOMENTUM XFER WINDS WILL BE STRONG
ENOUGH IF ENOUGH SUNSHINE CAN FILTER THROUGH.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ203-207-290-
292.
UT...NONE.
&&
SHORT TERM.....15
LONG TERM......JDC
AVIATION...PFHazardous weather outlook, Mar 25, 4:04 AM MST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
504 AM MDT SUN MAR 25 2012
COZ001>014-017>023-UTZ022>025-027>029-261200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
504 AM MDT SUN MAR 25 2012
...RED FLAG WARNING FOR WEST CENTRAL AND SOUTHWEST COLORADO BELOW
7500 FEET FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS THIS
AFTERNOON AND EARLY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AN APPROACHING COLD FRONT WILL CAUSE WINDS TO INCREASE THIS AFTERNOON
REACHING GUSTS OF 35 MPH AT TIMES. WHILE THIS OCCURS...RELATIVE
HUMIDITIES WILL DROP TO BELOW 15 PERCENT CREATING CRITICAL FIRE
WEATHER CONDITIONS. AS A RESULT...A RED FLAG WARNING WILL REMAIN
IN EFFECT THROUGH EARLY THIS EVENING FOR ELEVATIONS BELOW 7500
FEET IN WEST CENTRAL AND SOUTHWEST COLORADO.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WINDY CONDITIONS WILL CONTINUE ON MONDAY WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS. COOLER TEMPERATURES ARRIVE BY TUESDAY BEHIND
A COLD FRONT PASSING THROUGH THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Avalanche, Northwestern San Juan Mountains
- When
- March 25, 12:00 PM MST to 6:30 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Several avalanches came down onto Highway 550 below Red Mountain Pass. Avalanche debris covered the highway up to four feet deep.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in New Mexico, March 25, 2012$300,000 · 1 event
- Hail in North Carolina, March 25, 20121.75 in hail · 11 events
- Hail in North Carolina, March 25, 2012$8,000 · 1.75 in hail · 7 events
- Hail in North Carolina, March 25, 20121.75 in hail · 6 events
- High Wind and Strong Wind in Nevada, March 25 to 26, 2012$6,000 · 57 kt wind · 4 events
- Hail in North Carolina, March 25, 20121 in hail · 3 events
- Winter Storm in California, March 25 to 26, 20123 events
- Flash Flooding and Flood in Puerto Rico, March 25, 20123 events
- Blizzard in Alaska, March 25 to 26, 20122 events
- Winter Storm in California, March 25 to 26, 20122 events
- Hail in South Carolina, March 25, 20120.88 in hail · 1 event
- Hail in South Dakota, March 25, 20120.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445580.